Anxiety About Antidepressants: Iatrogenesis or Phobia?
anonymous Asks ...
If I take SSRIs is there any danger that they will change my brain permanently once or if I stop taking them? Serotonin toxicity? I am terrified of the idea that I will lose myself or my personality with medications and I won’t be able to get myself back.
Dr. Richard Schultz Says ...
Hello and thank you for addressing your question to me.
First, let me respond directly to the content of your question. I will then attempt to address the subtext of your question.
Since the introduction of Prozac, the first widely distributed selective serotonin reuptake inhibitor (SSRI), in 1974, extensive empirical and clinical data have been vigorously gathered on this and related classes of antidepressant and antianxiety agents in regard to effectiveness and safety. Amid this sea of data, there have been no observed trends of statistical significance to support either a) maladaptive and irreversible neurobiological changes, or b) individuals reporting irreversible maladaptive "loss of self" or "loss of personality."
To be sure, side effects occur with the use of SSRI's, as with most medications. These vary quite widely across patients, even when they are on the same medication and same dose. Depending on how bothersome these side effects are, measured against the perceived benefit obtained from the medication, and for how long they persist (most initial side effects tend to reduce or fully resolve across time), the patient may, with or without consulting the prescribing physician, elect to discontinue their medication. I will note that this specific scenario, wherein the patient abruptly discontinues psychotropic medication use without consulting their physician, is responsible for a great many patient crises. It is therefore strongly advised that patients do not execute significant psychotropic medication changes, upward or downward, without consulting their physician, and patients should also take great care to ensure that they do not simply "run out" of psychotropic medication between refills.
Thus, side effects are common with psychotropic medication, it is all but impossible to know what they will be or how severe they will be in advance of taking the medication, and adjustments are commonly made after the patient's reactions to the medication are observed. The pharmacodynamics of SSRI's are not observed within the cerebrospinal fluid until several weeks after initial administration, although both side effects and placebo effects may begin almost immediately. It is also rare for any side effect caused by the medication to remain following a reasonable washout period. Anecdotal concerns and accounts about such lingering "changes" are not well documented or prevalent.
You mention serotonin toxicity. Also, known as serotonin syndrome, this cluster of varied, but often more serious and potentially life threatening symptoms results most commonly from the creation of excess serotonergic activity within the brain and nervous system, typically due to contraindicated drug-drug interactions (as in polypharmacy; this is far more rarely observed in monotherapy, except in overdose). Prevalence data is not available, but a great many cases of serotonin syndrome are simply unreported or unrecognized.
In summary, the concerns you have expressed are not supported by the available data on SSRI's, after more 30 years of monitoring.
As to the subtext of your question, these concerns would appear to be anxiety based. Although this may not be accurate in your specific situation, patients who struggle with anxiety (especially when it has a physiological component as in health anxiety or panic disorder) tend to exhibited heightened concerns about taking psychotropic medications. In part, this may be due simply to the prevalence of the underlying foci of their worry on potential bodily or psychobiological changes. However, this phenomenon may also be intensified further after administration of a new medication. The anxious patient, often thought to exhibit interoceptive sensitivity, may hyperfocus on their internal sensations, thus making them stronger (a well-documented finding on attention to bodily sensations). So, unfortunately, although the medication itself may not be causing any worsening in the anxiety condition it is designed to treat, it can provide a great deal of physiological grist for the anxious psychological mill. It is for this reason that initial dosing should "start low and go slow" for anxious patients, and in depth research into potential side effects is to be strongly discouraged. This is often conducted online and often leads the patient to read mostly negative and often idiosyncratic accounts by others taking the same or similar medications. It can, however, trigger further interoceptive sensitivity and hyperfocus, exacerbating the underlying condition in a manner wholly unrelated to the pharmacological agent in question.
So, I know that I have given you far more information than you requested, however I hope that I have not only addressed your concern, but also provided some understanding to others who struggle with this issue as well. My strongest recommendation to you is to discuss these concerns with your prescriber. Ideally, you will consult a psychiatrist or psychologist familiar with these issues, so that you can receive strong counsel and guidance as you start any new medication.
Please do feel free to keep me posted on your experience, with medication or any related issue, as I will be happy to provide additional information as needed. Also, your account may be of help to others struggling with similar issues.
Richard E. Schultz, Ph.D.